Duke Mathematical Journal

Gluing tight contact structures

Ko Honda

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We prove gluing theorems for tight contact structures. As special cases, we rederive gluing theorems due to V. Colin and S. Makar-Limanov and present an algorithm for determining whether a given contact structure on a handlebody is tight. As applications, we construct a tight contact structure on a genus $4$ handlebody which becomes overtwisted after Legendrian $-1$ surgery and study certain Legendrian surgeries on $T\sp 3$.

Article information

Source
Duke Math. J., Volume 115, Number 3 (2002), 435-478.

Dates
First available in Project Euclid: 26 May 2004

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1085598176

Digital Object Identifier
doi:10.1215/S0012-7094-02-11532-4

Mathematical Reviews number (MathSciNet)
MR1940409

Zentralblatt MATH identifier
1026.53049

Subjects
Primary: 53D35: Global theory of symplectic and contact manifolds [See also 57Rxx]
Secondary: 57R17: Symplectic and contact topology

Citation

Honda, Ko. Gluing tight contact structures. Duke Math. J. 115 (2002), no. 3, 435--478. doi:10.1215/S0012-7094-02-11532-4. https://projecteuclid.org/euclid.dmj/1085598176


Export citation

References

  • V. Colin, Chirurgies d'indice un et isotopies de sphères dans les variétés de contact tendues, C. R. Acad. Sci. Paris Sér. I Math. 324 (1997), 659--663.
  • --. --. --. --., Recollement de variétés de contact tendues, Bull. Soc. Math. France 127 (1999), 43--69.
  • --. --. --. --., Chirurgies de Dehn admissible dans les variétés de contact tendues, Ann. Inst. Fourier (Grenoble) 51 (2001), 1419--1435. \CMP1 860 671
  • Y. Eliashberg, Classification of overtwisted contact structures on $3$-manifolds, Invent. Math. 98 (1989), 623--637.
  • --. --. --. --., ``Filling by holomorphic discs and its applications'' in Geometry of Low-Dimensional Manifolds: Symplectic Manifolds and Jones-Witten Theory (Durham, England, 1989), Vol. 2, London Math. Soc. Lecture Note Ser. 151, Cambridge Univ. Press, Cambridge, 1990, 45--67.
  • --. --. --. --., Topological characterization of Stein manifolds of dimension $> 2$, Internat. J. Math. 1 (1990), 29--46.
  • --. --. --. --., Contact $3$-manifolds twenty years since J. Martinet's work, Ann. Inst. Fourier (Grenoble) 42 (1992), 165--192.
  • --. --. --. --., Unique holomorphically fillable contact structure on the $3$-torus, Internat. Math. Res. Notices 1996, 77--82.
  • Y. Eliashberg, A. Givental, and H. Hofer, ``Introduction to symplectic field theory'' in GAFA 2000: Visions in Mathematics, Towards 2000 (Tel Aviv, 1999), Geom. Funct. Anal. 2000, Special Volume, Part II, Birkhäuser, Basel, 2000, 560--673.
  • Y. Eliashberg and W. Thurston, Confoliations, Univ. Lecture Ser. 13, Amer. Math. Soc., Providence, 1998.
  • D. Gabai, Foliations and the topology of $3$-manifolds, J. Differential Geom. 18 (1983), 445--503.
  • E. Giroux, Convexité en topologie de contact, Comment. Math. Helv. 66 (1991), 637--677.
  • --. --. --. --., Structures de contact en dimension trois et bifurcations des feuilletages de surfaces, Invent. Math. 141 (2000), 615--689.
  • R. Gompf, Handlebody construction of Stein surfaces, Ann. of Math. (2) 148 (1998), 619--693.
  • M. Gromov, Pseudoholomorphic curves in symplectic manifolds, Invent. Math. 82 (1985), 307--347.
  • K. Honda, On the classification of tight contact structures, I, Geom. Topol. 4 (2000), 309--368.
  • --. --. --. --., On the classification of tight contact structures, II, J. Differential Geom. 55 (2000), 83--143. \CMP1 849 027
  • K. Honda, W. Kazez, and G. Matić, Tight contact structures and taut foliations, Geom. Topol. 4 (2000), 219--242.
  • --. --. --. --., Convex decomposition theory, Internat. Math. Res. Notices 2002, 55--88. \CMP1 874 319
  • Y. Kanda, The classification of tight contact structures on the $3$-torus, Comm. Anal. Geom. 5 (1997), 413--438.
  • --. --. --. --., On the Thurston-Bennequin invariant of Legendrian knots and nonexactness of Bennequin's inequality, Invent. Math. 133 (1998), 227--242.
  • P. Lisca, Symplectic fillings and positive scalar curvature, Geom. Topol. 2 (1998), 103--116.
  • P. Lisca and G. Matić, ``Stein $4$-manifolds with boundary and contact structures'' in Symplectic, Contact and Low-Dimensional Topology (Athens, Ga., 1996), Topology Appl. 88, North-Holland, Amsterdam, 1998, 55--66.
  • S. Makar-Limanov, Morse surgeries of index $0$ on tight manifolds, preprint, 1997.
  • I. Torisu, Convex contact structures and fibered links in $3$-manifolds, Internat. Math. Res. Notices 2000, 441--454.